New Here - Question about new med

iVillage Member
Registered: 03-30-2003
New Here - Question about new med
1
Sun, 03-30-2003 - 8:50pm
Hi, I'm new here at this board. Have a 10 year old son who was diagnosed 3+ years ago and has been on a variety of stimulants - adderall, concerta, ritalin - over the years, all of which helped him to focus in school, but all of which have also caused a wide range of side effects - tics, nail biting, licking, etc. Our biggest challenges remain bedtime - he cannot get himself to sleep until 11 pm or midnight, regardless of when we time the dosage or how much physical activity he has - and appetite - he exists on mostly air and cereal.

We were excited to hear about Strattera, and put him on it as soon as it came out, with horrible results - loss of ability to focus, falling asleep in school, lots of tears and emotional valleys. After three weeks, we put him back on the Concerta, which at least gets him through the day at school. He goes to a Montessori school, which is a great place for him and offers him lots of support.

Now, to my question. His doctor would like to start him on Provigil, which is a drug given to patients with narcolepsy. It is supposed to increase attention, focus and executive function (this I will believe when I see it). I haven't found much info on treating ADHD with this drug, and it seems that the studies done have been fairly inconclusive. It is very expensive ($4.50 a pill) and I haven't even checked to see if our insurance will cover it yet. Side effects don't sound any worse than with stimulants. It is supposed to last all day, but not interfere with sleep or appetite.

We were disappointed with Strattera, hoping, like I'm sure many other parents were, that it would be a "miracle" for our son. Anyone out there have any experience with Provigil?

Thanks for your time.

Laura

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Mon, 03-31-2003 - 10:45am
This is what I found...

Uses

This medication is used to treat excessive daytime sleepiness (narcolepsy).


Side Effects

Nausea, diarrhea or headache may occur. If these effects persist or worsen, notify your doctor promptly. Report promptly: trouble sleeping, dizziness, mental/mood changes, loss of appetite, dry mouth. Unlikely but report promptly chest pain, fast/irregular pulse, vision changes, increased thirst/urination, trouble with urination, trouble with ejaculation, unusual muscle weakness or stiffness, muscle tingling or twitching. In the unlikely event you have an allergic reaction to this medication, seek immediate medical attention. Symptoms of an allergic reaction include: rash, itching, swelling, dizziness, trouble breathing. If you notice other effects not listed above, contact your doctor or pharmacist.


I don't see anywhere where it says for ADHD, but many ADHD meds are for narcolepsy. My thought was that maybe you need a med combo to help with your sons symptoms. My son took Clonidine for a long time to help him fall asleep. He is no longer taking it, but does take another med that helps with sleep. We have always had a hard time with him & sleep, even before he took a stimulant.